New York, 2004Damaging Wind in New York, August 29, 2004
August 29, 2004 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 29, 1:20 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 29, 1:20 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 PM EDT SUN AUG 29 2004
.SHORT TERM...
BUSY WITH SVR TSTM WATCH OUT UNTIL 7PM. SEE PREV AFD FOR DETAILS ON
SVR PARAMS. CARRIED CHC POPS NE PA TNGT, INCRSNG TO LIKELY ACRS
UPSTATE NY. LIKELY POPS FOR TMRW ACRS MOST AREAS AS THE FNT BEGINS
TO SLIDE INTO THE FCST AREA. SOME QUESTION AS TO HOW FAST THIS
SYSTEM MOVES EWD TMRW NGT. FOR NOW WE WENT WITH LOW CHC POPS ACRS
FAR SE ZONES EARLY TUES, THEN FAIR WX AS HIGH PRES MOVS IN.
&&
.LONG TERM...
TUE NGT THROUGH SAT...HI PRES REMAINS IN PLACE SLOLY DRIFTG ACRS THE
NERN U.S...N OF THE PROJECTED HRCN ACRS THE SERN U.S. LOOKS LIKE
FAIR WX WITH MAINLY CLR SKIES AT NGT...AT SCT-BKN CU FORMG DURG THE
AFTERNOONS INTO SAT. AS THE LARGE SFC HI TRACKS OFFSHORE
FARTHER...SRLY RETURN FLO INCREASES LEADING TO HIGHER DWPTS AND MORE
CLDS FOR SAT. MAIN QUESTION IS WILL THERE BE ENUF MOISTURE IN PLACE
FOR PRECIP DURG WEEKEND. ECMWF...UKMET...06Z GFS SUGGESTS THAT RDGS
HOLDS ON...00Z GFS AND CANADIAN SUGGESTS PRECIP REACHES CWA BY
SUNDAY. 12Z GFS SUGGESTS A DRY WEEKEND AS WELL SO WILL JUST HV SLGT
CHC FOR SHRA IN GRIDS SUNDAY WITH NO MENTION IN ZONES.
&&
.AVIATION...
HV SCT CB/S IN MOST OF TAF SITES THIS AFTRN WITH NRN TAFS
(SYR/UCA/ITH AND ELM) A TEMP 2202 TO HNDL ADDTNL CONVECTION THAT
WILL FIRE CLSE TO FRNT. AFTER 2Z...HV MVFR CIGS AND VSBYS IN SOME
SHRA THAT FORM BTWN 02Z AND 06Z ACRS BGM AND AVP S OF FRNT. CLSR TO
SFC FRNT HV IF CIGS AND VSBYS AFTER 06Z THRU 14Z.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...SVR TSTM WATCH UNTIL 7 PM.
PA...SVR TSTM WATCH NRN TIER PA UNTIL 7 PM.
&&
Hazardous weather outlook, Aug 29, 1:05 AM EST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
205 AM EDT SUN AUG 29 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-301000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
205 AM EDT SUN AUG 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THUNDERSTORMS WILL DEVELOP ONCE MORE IN THE MOIST UNSTABLE
ATMOSPHERE OVER NEW YORK AND PENNSYLVANIA. THESE THUNDERSTORMS WILL
BE AIDED BY A STRENGTHENING WIND FIELD. THUNDERSTORMS WHICH DEVELOP
ARE LIKELY TO PRODUCE TORRENTIAL DOWNPOURS...AND POSSIBLY DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS ANTICIPATED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS
EVENING.
DJP
In the hours before
Special weather statement, Aug 29, 12:28 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
128 PM EDT SUN AUG 29 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-292300-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
MADISON NY-NORTHERN ONEIDA NY-NORTHERN WAYNE PA-ONONDAGA NY-
OTSEGO NY-SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-
SOUTHERN ONEIDA NY-STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-
TOMPKINS NY-YATES NY-
128 PM EDT SUN AUG 29 2004
...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 700 PM EDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...
IN CENTRAL NEW YORK THIS WATCH INCLUDES...
BROOME...SOUTHERN CAYUGA...CHEMUNG...CHENANGO...CORTLAND...
DELAWARE...MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...
SENECA...STEUBEN...SULLIVAN...TIOGA...TOMPKINS AND YATES.
IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...
BRADFORD...SUSQUEHANNA AND NORTHERN WAYNE.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV.
MUNDSCHENK
Local storm report, Aug 29, 1:25 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL POINT ROCK 43.38N 75.55W
08/29/2004 0.75 INCH ONEIDA NY TRAINED SPOTTER
&&
NICOSIALocal storm report, Aug 29, 1:59 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG JEWELL 43.23N 75.82W
08/29/2004 ONEIDA NY BROADCAST MEDIA
LARGE TREES UPROOTED, BOAT OVERTURNED AND A TENT
DESTROYED BY THUNDERSTORM WINDS.
0220 PM HAIL POINT ROCK 43.38N 75.55W
08/29/2004 0.75 INCH ONEIDA NY TRAINED SPOTTER
&&
NICOSIASpecial weather statement, Aug 29, 3:01 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT SUN AUG 29 2004
NYZ009-036-037-292100-
MADISON NY-ONEIDA NY-
401 PM EDT SUN AUG 29 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR ONEIDA...OR ABOUT 2 MILES
NORTHEAST OF LAKEPORT...MOVING NORTHEAST AT 25 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
JEWELL AND SYLVAN BEACH AT 410 PM.
VIENNA AT 415 PM.
BLOSSVALE AND CAMDEN AT 425 PM.
TABERG AND LEE AT 430 PM.
GLENMORE AT 435 PM.
STOKES CORNER AT 440 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
MJC
Special weather statement, Aug 29, 3:09 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EDT SUN AUG 29 2004
NYZ016>018-292100-
CAYUGA NY-ONONDAGA NY-SENECA NY-
409 PM EDT SUN AUG 29 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND POSSIBLE HAIL NEAR SENECA
FALLS...MOVING EAST AT 35 MPH.
THE THUNDERSTORM WILL BE NEAR...
THROOPSVILLE AT 415 PM.
SENNETT AT 420 PM.
JORDAN AND ELBRIDGE AT 430 PM.
MEMPHIS AND IONIA AT 435 PM.
WARNERS AND CAMILLUS AT 440 PM.
VAN BUREN AND SENECA KNOLLS AT 445 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, Aug 29, 3:29 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 PM EDT SUN AUG 29 2004
NYZ015-022-023-292130-
SCHUYLER NY-STEUBEN NY-YATES NY-
429 PM EDT SUN AUG 29 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL NEAR
CORNING...OR ABOUT OVER RISINGVILLE...MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
CAMPBELL AT 435 PM.
SAVONA AND BATH AT 440 PM.
SONORA AT 445 PM.
RHEIMS AT 450 PM.
HAMMONDSPORT AND BRADFORD AT 455 PM.
URBANA AND TYRONE AT 500 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
** NAME ***
Thunderstorm Wind, Steuben
- When
- August 29, 3:40 PM EST to 3:50 PM EST
- Where
- Steuben County, Bath
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.333, -77.317
Thunderstorm winds downed numerous trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in South Carolina, August 29, 2004$17 million · 3 events
- Flash Flooding and Hail in New York, August 29, 2004$772,000 · 1.75 in hail · 8 events
- Tropical Storm in South Carolina, August 29 to 30, 2004$320,000 · 7 events
- Flash Flood in South Carolina, August 29, 2004$400,000 · 1 event
- Flash Flooding in South Carolina, August 29, 2004$300,000 · 2 events
- Lightning Strikes in Georgia, August 29, 2004$260,000 · 2 events
- Hail in Texas, August 29, 2004$250,000 · 1 in hail · 1 event
- Flash Flood in New York, August 29, 2004$160,000 · 1 event
- Lightning Strike in New York, August 29, 2004$100,000 · 1 event
- Lightning Strike in New York, August 29, 20045 injured · 1 event
- Flash Flood in New York, August 29, 2004$50,000 · 1 event
- Lightning Strike in New York, August 29, 2004$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419222.